Preventing medication errors after hospital discharge
Health literacy in New York is defined as an individual's ability to interpret and follow health care instructions and information. A study now shows that people with the lowest health literacy levels are the most likely to make medication errors after they are discharged from a hospital. Common errors include failure to have a prescription filled and failure to continue taking the medication as recommended by the health care professional.
There are also cases of misunderstandings that have the potential to compromise a patient's health. This includes patients taking medications without understanding the purpose, frequency or proper dosage of the medication. There is a growing belief in the medical community that identifying the people most likely to make errors and providing them with more support may work to minimize the risk of medication errors.
On report found that single people were more likely to make errors than people who were married. Age and impaired cognitive function also played a role in increased errors. Medical professionals have been urged by some to be particularly careful when giving patients aftercare instructions and prescriptions. Some suggest that they should be proactive and to have the patient contacted at home to see if they are taking the medication as prescribed or if they have any questions.
Patients are encouraged to ask their doctors questions if they have any concerns or need clarification. Elderly patients are often advised to have another person with them at the doctor's office or when being discharged to help clarify instructions later. When instructions are not correct or when questions go unanswered, then the attending physician may be contributing to medical errors. Patients who suffer injury due to mislabelled drugs or incorrect instructions for dosages might be able to file a medical malpractice lawsuit against the at-fault party.
Source: Reuters, "Medication errors may be common after hospital discharge", Krystnell Storr, July 18, 2014